Alert archive / Nebraska / Wind Chill Advisories in 2012

Wind Chill Advisory 3, NWS Cheyenne, WY

December 28, 2012Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this wind chill advisory at Dec 28, 2012, 2:23 PM MST for Box Butte County, Dawes County, Sioux County, Nebraska. It took effect at Dec 28, 2012, 8:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 2:23 PM MST (21:23 UTC)
In effect from
Dec 28, 2012, 8:00 PM MST
Expired
Dec 29, 2012, 2:26 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS45 KCYS 282123
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MST FRI DEC 28 2012

...VERY COLD WIND CHILLS EXPECTED FOR THE NORTHERN NEBRASKA
PANHANDLE TONIGHT...

.TEMPERATURES WILL BECOME VERY COLD ONCE AGAIN ACROSS THE NORTHERN
NEBRASKA PANHANDLE...WITH VALUES RANGING FROM 5 TO MINUS 10
DEGREES. NORTHWEST WINDS OF 5 TO 15 MPH WILL OCCUR OVERNIGHT IN
THIS AREA...AND WILL COUPLE WITH THE COLD TEMPERATURES TO PRODUCE
VERY LOW WIND CHILLS ACROSS THE AREA.

NEZ002-003-095-096-291400-
/O.NEW.KCYS.WC.Y.0003.121229T0300Z-121229T1400Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE
223 PM MST FRI DEC 28 2012

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 7 AM MST
SATURDAY. 

* WIND CHILL VALUES...MINUS 20 TO MINUS 29 DEGREES.

* IMPACTS...VERY COLD WIND CHILLS WILL INCREASE THE CHANCE FOR
  FROSTBITE WHEN OUTDOORS...EVEN FOR AS LITTLE AS 30 MINUTES. STAY
  INDOORS IF POSSIBLE...OR REMAIN SHELTERED FROM THE WIND.
  RANCHERS SHOULD MOVE LIVESTOCK...ESPECIALLY THE YOUNG...INTO
  SHELTERED AREAS SUCH AS BEHIND A WINDBREAK OR INTO A BARN.
  WIND...COUPLED WITH COLD TEMPERATURES CAN CAUSE STRESS ON
  LIVESTOCK AND INCREASES THE NEED FOR FOOD...WATER...AND
  SHELTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WIND CHILL IS THE TEMPERATURE YOUR BODY FEELS WHEN THE AIR
TEMPERATURE IS COMBINED WITH THE WIND SPEED. WITH WIND CHILLS IN
THE MINUS 20 TO 29 DEGREE RANGE FROSTBITE CAN OCCUR IN AS LITTLE
AS 30 MINUTES. THE MOST SUSCEPTIBLE PARTS OF THE BODY ARE THE
EXTREMITIES SUCH AS FINGERS...TOES...EAR LOBES...OR THE TIP OF
THE NOSE.

&&

$$

RJM
1 follow-up statement
116 
WWUS45 KCYS 290926
WSWCYS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
226 AM MST SAT DEC 29 2012

NEZ002-003-095-096-291030-
/O.CAN.KCYS.WC.Y.0003.000000T0000Z-121229T1400Z/
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
INCLUDING THE CITIES OF...CHADRON...ALLIANCE...HARRISON...AGATE
226 AM MST SAT DEC 29 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE WIND
CHILL ADVISORY. 

TEMPERATURES OVERNIGHT HAVE REMAINED WARM ENOUGH TO KEEP WIND
CHILLS ABOVE ADVISORY LEVELS AND ARE EXPECTED TO CONTINUE THAT WAY
THROUGH EARLY THIS MORNING. WIND CHILLS FROM -5 TO -15 ARE STILL
LIKELY IN SOME AREAS UNTIL SHORTLY AFTER SUNRISE.

$$

RE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 28, 10:13 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 28, 10:13 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 AM MST FRI DEC 28 2012

.AVIATION...18Z TAFS

ONE AIRPORT STILL BEING IMPACTED BY SNOW THIS AFTERNOON...RAWLINS.
EXPECT PREDOMINANTLY MVFR CEILINGS WITH POSSIBLE IFR REDUCTIONS IN
VISIBILITIES THROUGH 20Z TO 21Z OUT THAT WAY. THEN IMPROVING
CONDITIONS WITH VFR CONDITIONS AT ALL SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE AIRPORTS OUTSIDE THE MOUNTAINS. STILL SEEING
SNOW IN THE SNOWY AND SIERRA MADRE RANGES WITH MOUNTAIN/HIGH RIDGE
OBSCURATIONS THROUGH THE REMAINDER OF THE AFTERNOON. SNOW FINALLY
LOOKS TO END IN THE MOUNTAINS THIS EVENING WITH CLEAR SKIES ACROSS
THE AREA.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 254 AM MST FRI DEC 28 2012/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
A SHORTWAVE TROUGH EARLY THIS MORNING WAS LOCATED FROM EXTREME
NORTHEAST MONTANA TO NORTHWEST WYOMING.  THAT FEATURE WILL MOVE
SOUTHEAST AND ACROSS THE CWA THROUGH THE EARLY EVENING.  AHEAD OF
THE SHORTWAVE TROUGH WILL BE SOME FLURRIES AND PERIODS OF MOSTLY
CLOUDY SKIES.  THE SNOWY AND SIERRA MADRE RANGES WILL CONTINUE TO
SEE MORE WIDESPREAD FLURRIES OR LIGHT SNOW WILL VERY SMALL
ACCUMULATIONS.

HEIGHTS ALOFT SLOWLY RISE TODAY OVER THE REGION AND NORTHWEST OR
NORTH WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE
INCREASE.  THE RESULT WILL BE SLIGHTLY WARMER TEMPERATURES TODAY
AS WELL AS GUSTY WINDS MAINLY IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE.  THE APPROACH AND PASSAGE OF THE SHORTWAVE TROUGH
THIS AFTERNOON AND EARLY TONIGHT WILL INCREASE THE LOW LEVEL
HEIGHT DIFFERENCES ACROSS THE CWA.  WEST TO NORTHWEST SURFACE
WINDS WILL GUST AS HIGH AS 40 MPH ALONG AND WEST OF THE LARAMIE
RANGE DURING THAT TIME.  THE 300 MB JET WILL BE ORIENTED MORE
NORTHERLY OVER THE CWA THIS AFTERNOON AND EARLY TONIGHT ON THE
BACK SIDE OF THE SHORTWAVE TROUGH.

HEIGHTS ALOFT CONTINUE TO RISE THROUGH SATURDAY OVER THE REGION.
A SHORTWAVE RIDGE WILL BE OVER THE CWA ON SATURDAY.  THEN THE
FLOW ALOFT BACKS TO SOUTHWEST FOR SATURDAY NIGHT AHEAD OF THE
NEXT PACIFIC STORM SYSTEM.  TEMPERATURES ON SATURDAY WILL WARM TO
NEAR NORMAL OVER THE CWA.  WITH THE PASSAGE OF THE RIDGE AXOS
ALOFT...MID AND HIGH LEVEL CLOUDS WILL SPREAD OVER THE CWA
SATURDAY AFTERNOON AND SATURDAY NIGHT.  A SURFACE BOUNDARY...WITH
SOME COLD AIR ADVECTION ASSOCIATED MOVES ACROSS THE CWA SATURDAY
NIGHT AS WELL.  NO PRECIPITATION IS EXPECTED OVER THE CWA FOR
FRIDAY NIGHT THROUGH 12Z SUNDAY.

LONG TERM...SUNDAY THROUGH THURSDAY...
SHORT UPPER RIDGE WILL BUILD AND MOVE ACROSS THE CWA SUNDAY INTO
SUNDAY EVENING AHEAD OF AN UPPER TROF THAT WILL THEN MOVE EAST
ACROSS THE CENTRAL AND SOUTHERN ROCKYS MONDAY. THIS SYSTEM SHOULD
ENHANCE SNOW SHOWERS OVER THE HIGHER MTNS SUNDAY NIGHT AND MONDAY.
AT THE SAME TIME A NORTHERN STREAM SHORTWAVE WILL DROP INTO THE
NORTHERN PLAINS BY EARLY MONDAY AND PUSH SFC COLD FRONT BACK WEST
AND AGAINST THE MTNS. A COOL AND MAINLY DRY WEATHER PATTERN THEN
EXPECTED TUESDAY AND WEDS AS THE CWA REMAIN UNDER A GENERALLY NW
UPPER FLOW. NEXT UPPER SHORTWAVE DROPS SE INTO THE MIDWEST BY EARLY
THURSDAY WHICH SHOULD BRING A REINFORCING SHOT OF COOLER AIR THUS
HAVE GONE BELOW GUIDANCE TEMPS THURSDAY AS THEY SEEM TOO WARM GIVEN
THIS. OTHERWISE REMAINING DRY THURSDAY.

&&

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE MID PART OF NEXT
WEEK.  TEMPERATURES DURING THAT TIME WILL BE AT BELOW NORMAL AND
SNOW COVER WILL SLOWLY DIMINISH OVER PARTS OF THE CWA.  SOME
FLURRIES CAN BE EXPECTED TODAY...MAINLY OVER THE MOUNTAINS.
OTHERWISE...LITTLE OR NO PRECIPITATION IS EXPECTED THROUGH THE
MID PART OF NEXT WEEK...ESPECIALLY OUTSIDE OF THE MOUNTAINS.
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 40 MPH THIS AFTERNOON
AND EARLY TONIGHT IN AREAS ALONG AND WEST OF THE LARAMIE RANGE.
OTHERWISE NO SIGNIFICANT WINDS ARE EXPECTED THROUGH THE MID PART
OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...RE
Hazardous weather outlook, Dec 28, 4:11 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
411 AM MST FRI DEC 28 2012

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-291130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
411 AM MST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ106-110-116-291130-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
411 AM MST FRI DEC 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOCALLY GUSTY WINDS ARE EXPECTED AROUND THE MOUNTAINS MAINLY THIS
AFTERNOON. SOME GUSTS AROUND 45 MPH ARE POSSIBLE WHICH COULD
CREATE A FEW AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Nearby

Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.